|Back||Reported Adverse Drug Reaction Cases|
|Medicines and QT prolongation|
In the past decade, a number of medicines have been either withdrawn from the market or had their use restricted because of QT interval prolongation.1 The QT interval is considered to be prolonged if it is more than 450 msec after adjusting for heart rate ('corrected QT interval').
Drug-induced QT prolongation may be caused by blockade of cardiac potassium channels, and can lead to a life-threatening polymorphic ventricular tachycardia known as torsade de pointes. As of June 2005, ADRAC had received 140 reports of prolonged QT interval and/or torsade de pointes, 7 with a fatal outcome. The medicines most frequently implicated in these reports are sotalol (25), cisapride (17), clozapine (14), amiodarone (12) and erythromycin (12).
†More comprehensive list at www.torsades.org
Other, non-drug factors which may be associated with QT prolongation include female sex, advanced age, bradycardia, cardiac failure, cardiac ischaemia and electrolyte disturbances.
Drug interactions are an important cause of QT prolongation and torsade de pointes, even in healthy people with no risk factors. These interactions are of two types. The first involves the combined use of two or more drugs, each with a QT prolonging effect, i.e. the simultaneous use of two drugs from the Table. This most commonly is a problem when a drug used short-term, such as an antibiotic, is added to a long-term anti-arrhythmic, antipsychotic, or antidepressant.
The second type of interaction involves the concomitant use of a QT prolonging agent with another drug that inhibits the cytochrome P450 isoenzyme responsible for the hepatic metabolism of the first drug, thereby increasing that drug's concentration. Commonly used cytochrome P450 enzyme inhibitors include certain anti-arrhythmics, SSRIs, antiretrovirals, azole antifungals, macrolide and quinolone antibiotics, and calcium channel antagonists.3
Prescribers should be aware of these possible interactions, and should use a non-interacting alternative whenever possible.Reference
Australian Adverse Drug Reactions Bulletin
Volume 24, Number 6, December 2005
» Latest Notification
» New Drugs
» Import of Drugs
» Drug Prices
|» Applications Forms
» Forms & Fees
» Licence Conditions
» Health, Pharma. Policies & Reports
» Govt. Bodies
» Information Centre
|» Regulatory News
» Research News
» News in Hindi
» Contact Us
DrugsControl.org - Jaipur, INDIA. All Rights Reserved |
||Site last updated: December 30, 1899 at|